Tennessee, 2012Strong Wind in Tennessee, December 20, 2012
December 20, 2012 · NWS OHX · 1 event in 1 county or zone
Strong gradient winds measured up to 48 mph in Lawrenceburg affected the Mid State during the afternoon hours on December 20. One tree was reported uprooted in Cookeville.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong gradient winds measured up to 48 mph in Lawrenceburg affected the Mid State during the afternoon hours on December 20. One tree was reported uprooted in Cookeville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 20, 2:41 PM CST, 39 minutes earlier.
Area forecast discussion, Dec 20, 2:41 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
241 PM CST THU DEC 20 2012
.DISCUSSION...MAIN CONCERNS THIS FORECAST PERIOD INCLUDE GUSTY
WINDS AND SNOW SHOWER POTENTIAL IN THE SHORT TERM. THE MAIN LONGER
TERM CONCERN IS THE POTENTIAL FOR A MIDWEEK WINTER STORM.
AT MID AFTERNOON....A 983 MB LOW WAS NEAR CHICAGO WITH A COLD
FRONT EXTENDING ACROSS IN...KY AND EAST OF I 65 IN MID TN. THE
LARGE AREA OF RAIN THAT HAD CROSSED MID TN THIS MORNING WAS
LOCATED EAST OF THE PLATEAU. SKIES REMAINED CLOUDY AND GUSTY WINDS
CONTINUED. PEAK GUSTS OF 40-50 MPH HAVE CAUSED A FEW TREE LIMBS
AND POWER LINES TO BE DOWNED.
TONIGHT...THE LOW PRESSURE CENTER WILL MOVE ACROSS THE GREAT
LAKES AS A GOOD PUSH OF COLD AIR COMES DOWN INTO THE TN VALLEY
REGION. A TIGHT PRESSURE GRADIENT WILL KEEP GUSTY CONDITIONS OVER
MID TN THIS EVENING. THE GUSTS ARE EXPECTED TO DIMINISH A BIT
LATER TONIGHT...MOSTLY UNDER 30 MPH AFTER MIDNIGHT. STRONG COLD
ADVECTION ALONG WITH PASSAGE OF THE MID LEVEL TROUGH WILL CAUSE A
FEW FLURRIES TO DEVELOP OVER MID TN THIS EVENING...WITH MORE
PERSISTENT SNOW SHOWERS FOR THE HIGHER ELEVATIONS OF THE
CUMBERLAND PLATEAU. FAVORED LOCATIONS LIKE JAMESTOWN AND MONTEREY
MAY PICK UP A GOOD DUSTING (LESS THAN ONE HALF INCH) OF SNOW
TONIGHT.
ON FRIDAY...WINDS MAY PICK UP TO ADVISORY LEVELS AGAIN THROUGH
MIDDAY...WITH SOME GUSTS OVER 35 MPH. WE WILL LET THE NIGHT SHIFT
DECIDE ON ANY NEW HEADLINES. HIGH PRESSURE WILL BE BUILDING
IN...SO WINDS WILL DIMINISH THROUGH THE AFTERNOON UNDER SUNNY
SKIES. HIGHS WILL BE IN THE LOW TO MID 40S...EXCEPT ONLY 30S FOR
PARTS OF THE PLATEAU.
FRIDAY NIGHT...HIGH PRESSURE WILL BE MOVING OVER MID TN. CLEAR
SKIES AND LIGHT WINDS WILL ALLOW TEMPS TO PLUMMET INTO THE LOWER
20S...EXCEPT SOME TEENS IN LOW LYING AREAS. DRY WX CONTINUES
THROUGH SATURDAY WITH HIGHS CLIMBING NEAR CLIMATOLOGICAL NORMAL.
FOR THE REST OF THE WEEKEND...THERE WILL BE A GRADUAL INCREASE IN
CLOUDS WITH JUST A SLIGHT CHANCE FOR SHOWERS SUNDAY PM AS THE NEXT
WX SYSTEM APPROACHES.
IN THE EXTENDED FORECAST...A BUSY AND COMPLEX PATTERN COULD BRING
A WINTER STORM TO A LARGE AREA INCLUDING THE TN VALLEY. AT THIS
TIME...WE DO NOT EXPECT A WHITE CHRISTMAS...MID TN WILL BE UNDER
A LOT OF CLOUDS WITH SOME RAIN SHOWERS IN THE REGION. THE MAIN
ACTION IS EXPECTED TO DEVELOP CHRISTMAS NIGHT INTO WEDNESDAY.
MODELS ARE IN PRETTY GOOD AGREEMENT THAT SOME MODERATE TO STRONG
WAVES WILL COME TOGETHER TO FORM A SURFACE LOW THAT WILL TRACK
FROM THE GULF COAST UP OVER EAST TN...EVENTUALLY DEVELOPING A
NOREASTER. IF THE SOLUTIONS INDICATED BY THE GFS AND ECMWF PAN
OUT... MID TN WOULD BE ON THE COLD SIDE...AND SET TO RECEIVE
SEVERAL INCHES OF SNOW WEDNESDAY AND WEDNESDAY NIGHT. KEEP IN MIND
THIS IS A WEEK AHEAD. THE MODELS WILL PROBABLY CHANGE SOLUTIONS
SUBSTANTIALLY OVER THE COMING DAYS...ESPECIALLY IN SUCH A COMPLEX
SETUP. FOR NOW...WE WILL BLEND PREVIOUS MODEL SOLUTIONS AND GO
WITH RAIN AT THE ONSET...THEN A TRANSITION TO SNOW WEDNESDAY
AFTERNOON AND NIGHT. STAY TUNED.
13
&&
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 28 43 24 47 / 10 05 0 0
CLARKSVILLE 25 43 22 45 / 10 05 0 0
CROSSVILLE 24 36 20 41 / 60 10 0 0
COLUMBIA 27 44 22 49 / 10 05 0 0
LAWRENCEBURG 26 45 22 50 / 05 0 0 0
WAVERLY 26 44 22 48 / 10 05 0 0
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR TNZ005>011-022>034-
056>066-075-077>080-093>095.
&&
Hazardous weather outlook, Dec 20, 5:02 AM CST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
502 AM CST THU DEC 20 2012
TNZ005>011-022>034-056>066-075-077>080-093>095-211115-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
502 AM CST THU DEC 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FOR ALL OF MIDDLE TENNESSEE UNTIL
MIDNIGHT. A STRONG COLD FRONT SWEEPING ACROSS THE MID STATE WILL
PRODUCE WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HIGH WINDS...ESPECIALLY THOSE THAT CAUSE DAMAGE...TO
THE NATIONAL WEATHER SERVICE IN NASHVILLE.
ROSE
Strong Wind, Putnam
- When
- December 20, 3:20 PM CST
- Where
- Putnam forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.141, -85.495 (the zone’s center; the record gives no point)
A tree was reportedly uprooted in Cookeville.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Iowa, December 20, 20122 deaths · 7 injured · $7.3 million · 45 events
- Winter Storm and Avalanche in California, December 20 to 24, 20122 deaths · 7 events
- High Wind and Winter Weather in Indiana, December 20 to 21, 20121 death · $124,000 · 52 kt wind · 42 events
- Strong Wind in Arkansas, December 20, 2012$1.4 million · 45 events
- Damaging Winds in Mississippi, December 20, 2012$328,000 · 55 kt wind · 47 events
- High Wind in Tennessee, December 20, 20121 injured · $308,000 · 87 kt wind · 18 events
- Winter Storm in Michigan, December 20 to 21, 2012$245,000 · 17 events
- Damaging Winds in Louisiana, December 20, 2012$200,000 · 65 kt wind · 19 events
- Damaging Winds in Louisiana, December 20, 2012$113,000 · 50 kt wind · 9 events
- High Wind and Strong Wind in Kentucky, December 20, 2012$51,000 · 52 kt wind · 22 events
- Blizzard in Iowa, December 20, 2012$75,000 · 8 events
- High Wind and Strong Wind in Kentucky, December 20, 2012$75,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424286.